What do a lot of people do when they feel achy and are running a fever? They go straight to the medicine cabinet for an over-the-counter (OTC) medicine.
While OTC drugs can be helpful in controlling flu symptoms, it is easy to overdose on one very commonly available drug. Acetaminophen is often used in pain medications such as Tylenol, and is also the active ingredient in many other types of OTC drugs such as various types of Vick’s Formula44, Nyquil, Robitussin and Theraflu and many more. As a matter of fact, acetaminophen is the most common active ingredient in drugs sold in America today, being found in over 600 OTC and prescription medicines. For this reason, it’s important to always check the active ingredients in all of your medicines to see if they contain acetaminophen. With OTC medicines, the word “acetaminophen” is listed on the front of the bottle and in the active ingredient section of the Drug Facts label. On prescription labels, acetaminophen is sometimes listed as APAP, acetam, or other shortened versions of the word. You can take too much acetaminophen if you use more than one medicine that contains acetaminophen at the same time.
Too much acetaminophen overloads the liver’s ability to eliminate the drug safely. An acetaminophen overdose can lead to life-threatening liver problems. How much acetaminophen is too much varies depending on the age, weight and underlying medical conditions such as liver disease. Left untreated, a serious acetaminophen overdose can be fatal within a few days.
The recommended amount of acetaminophen for 12 years and older is 650 mg to 1000 mg every 4 to 6 hours as needed, not to exceed 4000mg in 24 hours. The dosage for children under 12 years of age is 10 to 15mg/kg every 4 to 6 hours, not to exceed five doses (50-75 mg/kg in 24 hours. Remember, your child’s weight is important in determining what dose your child should be given. Talk to your pediatrician, family doctor or to one of our certified specialists at the Texas Poison Center Network about the correct dose for your child.
Overdose prevention requires parents to be diligent in keeping track of the amount of the acetaminophen that is given to their child. If you do give your child acetaminophen, keep in mind that it might take up to an hour to lower his or her fever.
The Texas Poison Center Network also recommends:
- Follow the directions and weight-based dose recommendations printed on medication labels.
- Use the measuring device that comes with your child’s medication. Don’t use household teaspoons which can vary in size to measure liquid acetaminophen.
- Don’t give your child acetaminophen when he or she is taking other medications containing acetaminophen.
- Don’t give your child adult formulations of acetaminophen.
- Securely replace child-resistant caps after using any medication and store all medications out of your child’s reach.
- Always know how much of a liquid medicine is in the bottle in case a toddler does get into the medicine. You can do this by using a marker to show the level after each time you give the medicine.
Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy. Don’t wait for symptoms. It’s too late then!
The flu is terribly uncomfortable and depending on how serious a case you or your child has, the temptation to take more OTC pain relief drugs than recommended is high. Don’t exceed the recommended dosage or you may end up dealing with a crisis that is much worse than a bad case of the flu. If you or your child’s fever continues to rise after medication, or breathing difficulty develops, immediately call 911. Those are signs that the flu has progressed too far for you to handle.
Remember, the Texas Poison Control Network is here to help you. So if you find yourself in any possible poisoning situation or you just aren’t sure if you can give a particular medication to your child, please do not hesitate to call 1-800-222-1222 for some free expert advice, 24 hours a day!